Funnel Cloud, Lyon
- When
- August 12, 1:20 PM CST
- Where
- Lyon County, 5.88 mi SSE of George Sudenga Arpt
- Reported by
- Public
- Coordinates
- 43.270, -95.930
Abundant low-level moisture, higher values of 0-3km CAPE and weak boundaries from overnight convection led to a couple of brief funnel clouds during initiation of spotty midday showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Abundant low-level moisture, higher values of 0-3km CAPE and weak boundaries from overnight convection led to a couple of brief funnel clouds during initiation of spotty midday showers and thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 12, 11:24 AM CST, 1 hour 56 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1224 PM CDT Mon Aug 12 2019 .SHORT TERM...(Today and Tonight) Issued at 400 AM CDT Mon Aug 12 2019 The shortwave trough moving eastward across the region will promote widespread showers and scattered thunderstorms this morning. Strong thunderstorms are not likely with this morning activity, but current radar observations and high-resolution model data both support a couple hours of heavy rain for much of northwest Iowa, which is where thunderstorms associated with an elevated boundary will likely track. Rain totals over an inch are forecast for locations east and northeast of Sioux City with decreasing amounts to the northwest toward Sioux Falls. This afternoon and evening will bring a marginal chance of strong thunderstorms as a second vorticity maximum moves through the jet aloft. Lift associated with this wave will enter an atmosphere characterized by 1500 to 2000 J/kg of MUCAPE. Due to increasing increasing westerly winds in the mid-levels, bulk shear of 35 to 40 kts may support a few updrafts capable of large hail and damaging outflow winds. Although tornadoes do not look to be a primary threat, brief funnel clouds or weak spin-ups with initial updrafts will be possible given a few hundred J/kg of low-level CAPE. Storms are forecast to weaken overnight as instability decreases. .LONG TERM...(Tuesday through Sunday) Issued at 400 AM CDT Mon Aug 12 2019 The cool and dry Canadian air mass behind the front will lead to decreased humidity on Tuesday, with breezy northwest winds gusting 20 to 30 mph due to the tight pressure gradient. Mostly clear skies and cool temperatures continue on Wednesday, with mid 70s for high temperatures making it feel more like early autumn than mid-summer. A ridge of high pressure over the western CONUS will bring a return of southerly winds on Thursday, leading to increasing humidity. A subtle wave moving through the zonal jet stream overhead could be enough for another round of showers and thunderstorms Thursday evening. The low- amplitude ridge aloft moves over the Plains Friday into the weekend, leading to seasonal afternoon temperatures in the mid 80s. Warm mid-level temperatures look to hinder precipitation over the weekend, but by early next week, a few shortwave troughs could bring additional rounds of rain to the region. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1209 PM CDT Mon Aug 12 2019 Light rain/sprinkles continue to move eastward into southwest Minnesota/northwest Iowa. These passing showers are expected to weaken as it moves east early this afternoon. Low clouds and areas of fog are slowly lifting; however, MVFR ceilings seems to continue across the entire region this afternoon. If skies do clear over the next few hours, there is a chance for isolated thunderstorms as a cold front moves through. Have added -SHRA/VCTS in TAFs, though development remains conditional to any clearing and heating. Behind the front, winds will increase on Tuesday by mid to late morning with gusts from 20 to 30 knots possible. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...VandenBoogart LONG TERM...VandenBoogart AVIATION...05
Hazardous Weather Outlook National Weather Service Sioux Falls SD 433 AM CDT Mon Aug 12 2019 IAZ012>014-020>022-031-032-NEZ013-014-SDZ071-130945- Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon- Dakota-Union- 433 AM CDT Mon Aug 12 2019 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, northeast Nebraska and southeast South Dakota. .DAY ONE...Today and tonight. A few thunderstorms with brief heavy rain are possible this morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Breezy northwest winds gusting to 30 mph are likely Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>070- 130945- Lyon-Osceola-Dickinson-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn- Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay- 433 AM CDT Mon Aug 12 2019 This Hazardous Weather Outlook is for northwest Iowa, southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. There is a marginal chance of isolated strong thunderstorms this afternoon and evening, with hail to the size of quarters and wind gusts to 60 mph. Tornadoes do not look likely, but brief funnel clouds may be possible with initial storm development. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Breezy northwest winds gusting to 30 mph are likely Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Special Weather Statement National Weather Service Sioux Falls SD 214 PM CDT Mon Aug 12 2019 MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>070-122115- Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock- Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-Brule- Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson-Turner-Bon Homme-Yankton-Clay- Including the cities of Tyler, Hendricks, Lake Benton, Ivanhoe, Marshall, Slayton, Fulda, Windom, Mountain Lake, Worthington, Jackson, Lakefield, Pipestone, Luverne, Huron, De Smet, Arlington, Lake Preston, Brookings, Wessington Springs, Alpena, Woonsocket, Howard, Madison, Orland, Flandreau, Chamberlain, Kimball, Plankinton, White Lake, Stickney, Mitchell, Alexandria, Emery, Salem, Canistota, Bridgewater, Montrose, Sioux Falls, Wagner, Platte, Lake Andes, Marty, Armour, Corsica, Delmont, Parkston, Freeman, Menno, Tripp, Clayton, Parker, Centerville, Marion, Viborg, Irene, Hurley, Chancellor, Canton, Lennox, Tea, Harrisburg, Tyndall, Scotland, Springfield, Avon, Tabor, Yankton, and Vermillion 214 PM CDT Mon Aug 12 2019 ...Weak Funnel Clouds Possible this Afternoon... As showers and isolated thunderstorms develop this afternoon, the environment will be favorable for the support of funnel clouds. Usually funnel clouds are weak and they may or may not show rotation. They rarely touch down, become a tornado or cause damage. However, if one is spotted and feel threatened or concerned, please seek shelter and if possible, report it to the National Weather Service.
The Sioux Falls radar (KFSD), 74 km away, was scanning. The volume nearest the first event began at 19:19 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851858.